New Mexico, 2013Flash Flood in New Mexico, August 11, 2013
August 11, 2013 · NWS EPZ · 1 event in 1 county or zone
Dew points around 60 at the surface combined with weak southwest flow aloft ahead of a west coast trough provided ample instability and shear for training storms to develop over Northern Sierra County and produce flash flooding along Alamosa Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dew points around 60 at the surface combined with weak southwest flow aloft ahead of a west coast trough provided ample instability and shear for training storms to develop over Northern Sierra County and produce flash flooding along Alamosa Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 11, 2:06 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 11, 2:06 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
306 PM MDT SUN AUG 11 2013
.SYNOPSIS...
THE BORDERLAND WILL SEE A GRADUAL DECREASE IN THUNDERSTORM ACTIVITY
THIS WEEK AS HIGH PRESSURE ALOFT BUILDS BACK WESTWARD FROM TEXAS.
THIS WILL PUSH THE DEEPER MOISTURE WEST OF THE AREA. HOWEVER NEAR
THE SURFACE...MOISTURE WILL PERSIST AND ALLOW ISOLATED THUNDERSTORMS
TO CONTINUE THROUGH MOST OF THE WEEK. THE BEST CHANCE FOR THESE
THUNDERSTORMS WILL BE OVER MOUNTAINS BUT THE LOWLANDS WILL STILL
MAINTAIN A SLIGHT RISK OF THUNDERSTORMS. TEMPERATURES WILL WARM BACK
UP TO WELL ABOVE NORMAL BY WEDNESDAY AND THURSDAY...AS THE LOWLANDS
COULD SEE SOME TRIPLE DIGIT READINGS AGAIN.
&&
.DISCUSSION...
WELL IT LOOKS LIKE OUR MONSOON FLOW WILL BE LEAVING US FOR A WHILE
AS HIGH PRESSURE ALOFT OVER NORTHERN TEXAS GRADAULLY SLIDES BACK
WEST. IN THE SHORT TERM...WV IMAGERY SHOWING DEEPER MOISTURE PLUME
HAS BASICALLY DISSIPATED IN PLACE OVER THE CWA...THOUGH BLENDED TPW
STILL SHOWING PW'S OF 1.0 - 1.2 INCHES. LARGE AREA OF GOOD SOAKING
RAIN OVERNIGHT ACROSS THE CENTRAL CWA STABILIZED THIS AREA OUT.
AROUND THE MARGINS OF THIS AREA PLENTY OF CU/TCU HAVE FORMED BUT
ONLY A FEW HAVE GROWN TO THUNDERSTORMS. STILL EXPECTING SCATTERED
THUNDERSTORMS WEST OF DEMING WHERE IT REMAINDED RELATIVELY RAIN FREE
OVERNIGHT. ISOLATED THUNDERSTORMS EAST OF LAS CRUCES...WITH JUST A
SLIGHT CHANCE IN THAT CENTRAL SECTION THAT RECEIEVED THE RAIN.
BY MONDAY AFTERNOON THE HIGH WILL BE CENTERED BACK OVER WESTERN
TEXAS AND BY TUESDAY OVER EXTREME SOUTHERN NEW MEXICO. THIS MOVEMENT
WEST OF THE HIGH WILL SLOWLY DRY THE ATMOSPHERE AND ALSO PROVIDE
SOME CAPPING WITH SLIGHT WARMING ALOFT. THIS SHOULD DROP
THUNDERSTORMS INTO THE ISOLATED CATEGORY AND BEGIN LIMITING IT
MOSTLY TO THE MOUNTAINS. THIS PATTERN SHOULD THEN REPEAT ITSELF MOST
OF THE WEEK AHEAD INTO THE WEEKEND. AS SUBDIDENCE INCREASES AND
ATMOSPHERE DRIES OUT SOME...TEMPERATURES WILL ALSO HEAT UP. BY
WED/THUR TEMPS SHOULD BE WELL ABOVE NORMAL AND THE LOWLANDS COULD
SEE SOME TRIPLE DIGIT READINGS TOWARDS NEXT WEEKEND.
BY THURSDAY AND FRIDAY...BOTH GFS/ECMWF SHOWING UPPER HIGH OVER
ARIZONA WITH NORTHERLY FLOW DEVELOPING OVER THE CWA. ONLY GLIMMER OF
HOPE FOR MORE WIDESPREAD RAIN WOULD BE FOR SIGNIFICANT IMPULSES
DROPPING DOWN FROM THE NORTH OR MOISTURE IMPORT FROM OUTFLOWS FROM
THE EAST.
&&
.AVIATION...VALID 12/00Z-13/00Z.
MOSTLY VFR THRU THE PERIOD WITH P6SM FEW-SCT080-120 SCT-BKN250.
HOWEVER...MVFR TO IFR CONDITIONS ARE LIKELY NEAR ISOLATED TO
SCATTERED SHOWERS AND TSTMS THIS EVENING. SURFACE WINDS GENERALLY
LESS THAN 10KTS OVERNIGHT INTO MONDAY EXCEPT STRONG AND GUSTY NEAR
THUNDERSTORMS.
&&
.FIRE WEATHER...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING...THEN
HIGH PRESSURE ALOFT BUILDS OVER THE AREA TONIGHT AND MONDAY. THIS
WILL KEEP MOST OF THE REGION DRY AND WARM FOR THE WEEK AHEAD WITH
JUST THE CHANCE OF ISOLATED THUNDERSTORMS...MAINLY OVER HIGHER
ELEVATIONS DURING THE AFTERNOON AND EVENING. TEMPERATURES 4 TO 8
DEGREES ABOVE NORMAL FOR THE SECOND HALF OF THE WEEK WITH THE DESERT
LOWLANDS REACHING NEAR 100 DEGREES. MINIMUM HUMIDITY MONDAY AROUND
25 TO 35 PERCENT IN THE LOWLANDS AND 50 TO 60 PERCENT AT HIGHER
ELEVATIONS. HUMIDITY WILL BE SEVERAL POINTS LOWER TUESDAY AND
WEDNESDAY. HAINES INDICES MONDAY 2 (VERY LOW) OR 3 (LOW)...THEN 3 OR
4 FOR TUESDAY. VENTILATION FAIR TO GOOD MONDAY...THEN FAIR TO POOR
TUESDAY. NFDRS FIRE DANGER RATINGS ARE LOW TO MODERATE FOR MONDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 72 93 75 96 76 / 20 10 20 10 20
SIERRA BLANCA 67 93 72 93 75 / 20 10 20 10 20
LAS CRUCES 68 91 70 94 73 / 20 10 20 10 20
ALAMOGORDO 70 94 71 96 73 / 30 20 20 20 20
CLOUDCROFT 51 69 50 71 51 / 30 20 20 20 20
TRUTH OR CONSEQUENCES 67 90 69 90 70 / 20 10 20 10 20
SILVER CITY 59 84 61 86 62 / 30 20 20 20 20
DEMING 66 92 68 90 71 / 20 10 20 10 20
LORDSBURG 65 92 70 93 69 / 30 10 20 10 20
WEST EL PASO METRO 74 92 76 97 75 / 20 10 20 10 20
DELL CITY 65 92 70 93 68 / 30 10 20 10 20
FORT HANCOCK 74 94 76 98 75 / 20 10 20 10 20
LOMA LINDA 65 88 64 89 69 / 20 10 20 10 20
FABENS 71 93 75 92 74 / 20 10 20 10 20
SANTA TERESA 70 92 73 96 74 / 20 10 20 10 20
WHITE SANDS HQ 70 92 72 94 74 / 20 10 20 10 20
JORNADA RANGE 66 90 68 93 72 / 20 10 20 10 20
HATCH 67 88 69 89 72 / 20 10 20 10 20
COLUMBUS 69 92 70 92 72 / 20 10 20 10 20
OROGRANDE 72 92 73 95 73 / 30 10 20 10 20
MAYHILL 58 77 57 81 56 / 30 20 20 20 20
MESCALERO 56 78 56 82 54 / 30 20 20 20 20
TIMBERON 56 77 56 79 56 / 30 20 20 20 20
WINSTON 57 79 56 82 58 / 30 20 20 20 20
HILLSBORO 60 86 61 86 66 / 20 10 20 10 20
SPACEPORT 67 90 69 90 71 / 20 10 20 10 20
LAKE ROBERTS 59 82 58 84 58 / 40 20 20 20 20
HURLEY 63 85 62 86 63 / 30 10 20 10 20
CLIFF 59 87 60 90 60 / 30 10 20 10 20
MULE CREEK 56 86 58 88 58 / 30 10 20 10 20
FAYWOOD 62 86 62 86 65 / 20 10 20 10 20
ANIMAS 64 92 69 92 69 / 30 10 20 10 20
HACHITA 65 90 68 93 69 / 30 10 20 10 20
ANTELOPE WELLS 64 91 66 92 67 / 30 10 20 10 20
CLOVERDALE 61 87 62 86 63 / 30 10 20 10 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
HEFNER/PARK
Hazardous weather outlook, Aug 11, 10:09 AM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1109 AM MDT SUN AUG 11 2013
NMZ401>417-TXZ418>424-121730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1109 AM MDT SUN AUG 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WITH HIGHEST COVERAGE OVER
MOUNTAINS. SOME OF THE STORMS MAY PRODUCE PERIODS OF HEAVY
RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 45 MPH. LOCALIZED MINOR
FLOODING POSSIBLE ALONG DRAINAGES AND LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORM ACTIVITY WILL GRADUALLY DECREASE THROUGH THIS PERIOD.
THUNDERSTORMS WILL BECOME ISOLATED OVER MOUNTAINS WITH JUST A SLIGHT
CHANCE OF AN EVENING THUNDERSTORM OVER THE LOWLANDS. TEMPERATURES
WILL WARM BACK TO WELL ABOVE NORMAL BY WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS SHOULD REPORT
ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND
LOCAL LAW ENFORCEMENT.
HEFNER
In the hours before
Special weather statement, Aug 11, 1:45 PM MST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
245 PM MDT SUN AUG 11 2013
NMZ416-112130-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
245 PM MDT SUN AUG 11 2013
...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 330
PM MDT...
AT 239 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 22 MILES EAST OF CLOUDCROFT...MOVING EAST AT 5
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHERN OTERO COUNTY NORTH ELK AND HIGHWAY 82.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Special weather statement, Aug 11, 1:50 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX
250 PM MDT SUN AUG 11 2013
NMZ416-112130-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
250 PM MDT SUN AUG 11 2013
...STRONG THUNDERSTORMS THREATENING NORTHERN OTERO COUNTY THROUGH 330
PM MDT...
AT 239 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 22 MILES EAST OF CLOUDCROFT...MOVING EAST AT 5
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTHERN OTERO COUNTY NORTH OF ELK AND HIGHWAY 82.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Special weather statement, Aug 11, 4:49 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
549 PM MDT SUN AUG 11 2013
NMZ410-411-413-120030-
NORTHERN DONA ANA COUNTY NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY
NM-SOUTHERN TULAROSA BASIN NM-
549 PM MDT SUN AUG 11 2013
...STRONG THUNDERSTORMS THREATENING CENTRAL DONA ANA COUNTY THROUGH
630 PM MDT...
AT 542 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LAS CRUCES...MOVING NORTH
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
LAS CRUCES...
EAST MESA...
TALAVERA...
NMSU MAIN CAMPUS...
ORGAN...
DONA ANA...
TWIN PEAKS...
AGUIRRE SPRINGS...
SOLEDAD CANYON...
DRIPPING SPRINGS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
JMG
Local storm report, Aug 11, 5:15 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
615 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLOOD WINSTON 33.35N 107.65W
08/11/2013 SIERRA NM PUBLIC
REPORTED WATER FROM CUCHILLO CREEK IS FLOWING OVER HWY
52 IN WINSTON. DEPTH UNKNOWN
&&
EVENT NUMBER EPZ1300580
LUNDEENFlash Flood, Sierra
- When
- August 11, 6:15 PM MST to 9:30 PM MST
- Where
- Sierra County, 1.16 mi W of Monticello to 1.53 mi SSE of Placita
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.398, -107.470
A newspaper report on social media showed flooding across Highway 142 at bridge on Alamosa Creek in Monticello Canyon. The rain fell upstream of the location near the Sierra-Socorro County border.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, August 11, 2013$6.4 million · EF1 · 12 events
- Lightning Strike in Texas, August 11, 2013$250,000 · 1 event
- Flash Flood in Washington, August 11, 2013$100,000 · 1 event
- Hail and Damaging Winds in Iowa, August 11, 2013$38,000 · 1 in hail · 8 events
- Damaging Wind in Louisiana, August 11, 2013$30,000 · 54 kt wind · 1 event
- Dense Fog in Virginia, August 11 to 12, 201313 events
- Flash Flooding in Georgia, August 11, 2013$13,000 · 2 events
- Flash Flood and Hail in Nebraska, August 11, 20131 in hail · 4 events
- Hail and Damaging Wind in Nebraska, August 11, 20131 in hail · 4 events
- Hail in South Dakota, August 11, 20131 in hail · 2 events
- Damaging Winds in Texas, August 11, 2013$200 · 56 kt wind · 2 events
- Hail in Colorado, August 11, 20131.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473569.